Heavy Rain, Bernalillo
- When
- August 18, 5:40 PM MST to 6:40 PM MST
- Where
- Bernalillo County, Albuquerque
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.051, -106.670 (the zone’s center; the record gives no point)
Heavy rain of one to two inches in less than 40 minutes caused heavy street flooding along Montgomery Blvd in northeast Albuquerque where one foot of fast water moving west or downhill to the Rio Grande River filled the street with mud and rocks and shot water over the hoods of stalled vehicles. A teenager was swept down a drainage channel but managed to pull himself out with only scraps and…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy rain of one to two inches in less than 40 minutes caused heavy street flooding along Montgomery Blvd in northeast Albuquerque where one foot of fast water moving west or downhill to the Rio Grande River filled the street with mud and rocks and shot water over the hoods of stalled vehicles. A teenager was swept down a drainage channel but managed to pull himself out with only scraps and mild hypothermia. Drainage around one high school was overwhelmed leading to flooding of the gym which severely damaging the wood floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT FRI AUG 18 2006 ...FLASH FLOOD THREAT INCREASES THROUGH THE UPCOMING WEEKEND... .DISCUSSION... FORECAST ISSUES THROUGH THE UPCOMING WEEKEND CONCERN PCPN CHANCES... FLASH FLOOD THREAT AND DIURNAL TEMPS. RUC ANALYSIS INDICATING UPPER HIGH IS CURRENTLY POSITIONED OVER THE SRN GULF COAST STATES. A DEEP TROPICAL PLUME CONTINUES TO ADVECT INTO NM ON RETURN FLOW OF HIGH... ALLOWING PRECIPITABLE WATERS TO EXCEED ONE INCH...HIGHEST OVER THE ERN PLAINS. MEANWHILE...A SFC BOUNDARY IS SLOWLY PLUNGING SOUTHWARD ALONG THE FRONT RANGE OF THE COLORADO ROCKIES. THIS BOUNDARY SHOULD BE CONVECTIVELY AIDED INTO NE NM THIS EVENING...EVENTUALLY STALLING OUT WITHIN THE EC/SE PLAINS. FOR TONIGHT...THE FOCUS FOR WIDESPREAD SHOWERS/STORMS WILL BE CONFINED TO THE NE QUADRANT OF THE CWFA WITH SCATTERED COVERAGE EVERYWHERE ELSE EXCLUDING THE FOUR CORNERS AREA. WILL CONTINUE WITH INHERITED FLASH FLOOD WATCH FOR THE ERN AND SRN PARTS OF THE FORECAST AREA. CONVECTION EAST OF THE CENTRAL MT CHAIN SHOULD ENHANCE BELOW CANYON WINDS THIS EVENING...HOWEVER WILL KEEP THEM RELATIVELY LIGHT AROUND 15KTS. NO MAJOR CHANGES NEEDED TO POP STRUCTURE...EXCEPT TO INCREASE VALUES INTO THE CATEGORICAL RANGE IN THE FAR NE. EXPECT A RATHER ACTIVE WEATHER PATTERN FOR SAT AS UPSLOPE LOW LEVEL REGIME IN COMBINATION WITH RIPPLES IN UPPER LEVEL FLOW TRAVERSE THE REGION. ABOVE NORMAL PWAT VALUES SHOULD ENHANCE FLASH FLOOD THREAT ACROSS THE CENTRAL/ERN ZONES. TO PREVENT CONFUSION...WILL ALLOW THE MIDNIGHT CREW EXTEND AND EXPAND FFA FOR THE SAT/SAT EVENING PERIODS. HPC QPF GRAPHICS SUGGEST LOCALIZED AREAS OF ONE INCH OR MORE OF QPF ARE PROJECTED FROM THE NE PLAINS TO THE SW MOUNTAINS. WITH RESPECT TO POPS...GUIDANCE ADVERTISING LIKELY VALUES FOR THE AFOREMENTIONED AREAS. WILL LATCH ONTO THESE HIGHER VALUES IN THE GRIDS. LOWER POPS STILL WARRANTED OVER THE NW CWA FOR THE AFTERNOON PERIOD BEFORE UPR HIGH SHIFTS FAR ENOUGH WEST INTO ERN TX TO ALLOW UPR LEVEL DYNAMICS TO IMPROVE OVER THIS REGION. TEMPS ON SAT WILL BE TRICKY DUE TO THE AMOUNT OF CLOUD COVER/PCPN AND COLD AIR ADVECTION AFTER FROPA. WILL UNDERCUT MOS GUIDANCE...ESPECIALLY IN THE NE PLAINS. MODELS DIVERGE SIGNIFICANT WITH RESPECT TO UPR LEVEL PATTERN ON SUN. MOISTURE AXIS SHOULD REMAIN OVER THE FORECAST AREA...WITH THE FLASH FLOOD THREAT CONTINUING AS UPPER HIGH BEGINS TO RETROGRADE WESTWARD. NAM REALLY RAMBUNCTIOUS WITH RESPECT TO A WESTWARD PROPAGATING WAVE BENEATH UPPER HIGH. APPEARS NAM INITIALIZED THIS FEATURE TOO STRONG AND WILL DISCOUNT THIS FURTHER NORTH SOLUTION FOR NOW. NONETHELESS... MODELS STILL ADVERTISING A DOWNWARD TREND IN CONVECTIVE COVERAGE AS TROPICAL TAP IS CHOKED OFF. ONCE THIS OCCURS...EXPECT AFTERNOON AND EVENING STORMS TO BE DRIVEN BY DIURNAL HEATING AS WELL AS RECYCLING OF MOISTURE. SEE NO REASON TO ADJUST EXTENDED ATTM. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 91 64 85 / 10 10 30 30 GALLUP.......................... 55 85 56 81 / 10 20 40 30 GRANTS.......................... 56 82 55 76 / 20 40 60 50 GLENWOOD........................ 60 86 59 86 / 40 70 60 40 CHAMA........................... 48 77 48 72 / 40 70 80 70 LOS ALAMOS...................... 54 77 52 72 / 50 60 80 60 RED RIVER....................... 43 67 44 64 / 70 80 80 60 TAOS............................ 54 75 52 75 / 60 60 70 60 SANTA FE........................ 57 78 53 73 / 50 60 70 50 SANTA FE AIRPORT................ 59 78 56 75 / 50 60 70 50 ESPANOLA........................ 58 83 56 79 / 40 60 70 50 ALBUQUERQUE HEIGHTS............. 66 83 63 79 / 40 60 70 50 ALBUQUERQUE VALLEY.............. 64 84 62 80 / 40 50 70 50 ALBUQUERQUE FOOTHILLS........... 62 83 60 79 / 40 60 70 50 ALBUQUERQUE WEST MESA........... 63 85 61 80 / 40 50 70 50 SOCORRO......................... 63 82 60 81 / 40 60 60 30 SANDIA PARK/CEDAR CREST......... 52 73 48 69 / 50 70 70 50 MORIARTY/ESTANCIA............... 57 79 54 78 / 50 70 70 40 CARRIZOZO....................... 59 82 57 81 / 50 50 40 30 RUIDOSO......................... 55 74 51 74 / 50 60 50 30 RATON........................... 55 74 54 77 / 70 70 60 50 LAS VEGAS....................... 55 72 52 75 / 60 70 80 60 ROY............................. 59 75 58 77 / 70 60 60 50 CLAYTON......................... 62 75 59 79 / 70 70 60 50 SANTA ROSA...................... 61 83 61 84 / 50 60 60 30 TUCUMCARI....................... 64 84 64 85 / 60 60 60 40 FORT SUMNER..................... 65 85 65 85 / 50 60 60 20 CLOVIS.......................... 65 86 65 85 / 50 50 50 30 PORTALES........................ 64 88 66 85 / 50 50 50 30 ROSWELL......................... 68 90 67 90 / 40 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ004-NMZ005-NMZ006- NMZ007-NMZ008-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016- NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-NMZ026. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 529 AM MDT FRI AUG 18 2006 NMZ001>021-026-191200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 529 AM MDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AREAS HAS BEEN EXPANDED TO THE EASTERN AND NORTHEASTERN PLAINS AND EXTENDED IN TIME THROUGH LATE TONIGHT. REFER TO THE WATCH FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS MOISTURE OVER EASTERN NEW MEXICO PUSHES WEST THROUGH THE WEEKEND THE FLASH FLOOD THREAT MAY INCREASE OVER THE CENTRAL MOUNTAIN CHAIN AND ADJACENT VALLEYS. THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS... RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 105 PM MDT FRI AUG 18 2006 NMZ016-017-182300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 105 PM MDT FRI AUG 18 2006 ...SMALL WATER RELEASES EXPECTED FROM MESCALERO LAKE THIS AFTERNOON... MESCALERO TRIBAL OFFICIALS REPORT WATER LEVELS IN MESCALERO LAKE AT OR VERY NEAR THE SPILL WAY LEVEL. WATER RELEASES OF ABOUT 30 CUBIC FEET PER SECOND ARE EXPECTED TO BEGIN THIS AFTERNOON WHICH WILL INCREASE FLOWS IN CARRIZO CREEK THAT FEEDS INTO THE RIO RUIDOSO. IF HEAVY RAINS DEVELOP DURING THE AFTERNOON TO INCREASE RUNOFF INTO THE LAKE THEN FLOW INTO CARRIZO CREEK WOULD INCREASE CORRESPONDINGLY. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR A POSSIBLE FLOOD ADVISORY SHOULD HEAVY RAIN INCREASE RUNOFF INTO MESCALERO LAKE LATER TODAY. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT FRI AUG 18 2006 NMZ004-005-008>012-014>019-182300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS- 320 PM MDT FRI AUG 18 2006 ...ISOLATED HEAVY RAIN STORMS WITH SMALL HAIL AGAIN THIS AFTERNOON ACROSS CENTRAL AND WESTERN NEW MEXICO... ISOLATED STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS CENTRAL AND WESTERN NEW MEXICO THROUGHOUT THE AFTERNOON. STORMS WITH HEAVY RAIN OF ONE INCH IN 30 MINUTES OR LESS WITH RANDOMLY LOCATED BUT THE MOST FAVORED AREAS FOR A BRIEF LOCALIZED FLOOD EVENT THROUGH 5 PM WILL BE FROM NEAR LAS VEGAS NORTH TOWARDS RATON...IN LINCOLN COUNTY NEAR RUIDOSO AND EAST ALONG HIGHWAY 70... AND IN THE VICINITY OF GRANTS AND BLUEWATER LAKE ALONG INTERSTATE 40. SOME STORMS WILL ALSO PRODUCE COPIOUS AMOUNTS OF SMALL HAIL THAT COLLECTS TO A DEPTH OF 3 TO 5 INCHES ON THE GROUND. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR A POSSIBLE SMALL STREAM ADVISORIES OR MORE URGENT FLASH FLOOD WARNINGS. 03
The Albuquerque radar (KABX), 18 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529961, 5529962.